Hail, Dodge
- When
- June 4, 3:30 PM CST
- Where
- Dodge County, Dodge Center
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.030, -92.850
Two rounds of severe thunderstorms moved across southeast Minnesota during the late afternoon and early evening of June 4th. 75 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of severe thunderstorms moved across southeast Minnesota during the late afternoon and early evening of June 4th. The first round of storms produced large hail across Dodge County, with hail ranging from 1 inch up to 2.75 inches. These storms merged with other storms that moved in from south-central Minnesota and went on to produce a tornado in Rochester (Olmsted County) with wind damage across portions of Wabasha, Olmsted, Fillmore and Houston Counties. A 70 mph wind gust was estimated by spotters near Chatfield (Fillmore County) and trees were blown down in Kellogg (Wabasha County) and near Mound Prairie (Houston County). Around 2,000 customers lost power in Rochester following the passage of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 2:02 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 302 PM CDT Tue Jun 4 2019 .SHORT TERM...(This evening through Wednesday) Issued at 302 PM CDT Tue Jun 4 2019 Main short-term fcst concerns are SHRA/TSRA chances tonight and potential of a severe threat with them. 18z data analysis had low pressure near the Man/MN border with a cold front southward thru the eastern Dakotas. Locally, a strato-cu deck covered much of the fcst area, left over from the SHRA/TSRA this morning. These clouds holding temps down across much of the fcst area. However elsewhere southerly flow ahead of the low/front was pulling a warm, moist, unstable airmass northward into MN/IA/WI. Main dew point/CAPE axis extended from western/central IA into western MN. Convection across parts of W-C and NW MN ahead of the front early this afternoon while the rest of MN/IA/WI was generally precip free. Model runs of 04.12z initialized well. Solutions similar (as the synoptic scale) as a shortwave over the Dakotas early this afternoon slides into MN this evening, then across WI/IA overnight/early Wed morning, followed by rising hgts/ridging later Wed morning/ afternoon. However, plenty of meso-scale/convection differences impacting the sensible weather outcome tonight. Short-term fcst confidence is average to good this cycle. Airmass continues to destabilize over the area this afternoon as the S-SW lower level flow continues to pull a moisture plume into the region. NAM/GFS still prog a 70F+ sfc dew point plume northward into the area by 00z this evening, which continues to look too robust. ECMWF/RAP with sfc dew points in the 60s look more reasonable based on 18z obs and current state of crop development across the mid/upper MS valley. Either way, model consensus builds a plume of 2K to 3K J/KG MUCAPE over the area for late this afternoon/early this evening. However, 0-3KM and 0-6KM shear progged on the weak side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer. The cold front and shortwave to move into MN this evening, providing the forcing/lift to initiate convection in the airmass over the area. All models initiating convection NW of the fcst area thru the rest of the afternoon with this convection propagating SE into/across most of the fcst area mainly during the mid evening into overnight hours tonight. However, CAMs as well as NAM, GFS, GEM, ECMWF all have a different evolution on the timing/coverage of the convection as it would move SE across the fcst area. Enough CAPE for pulse hail producing TSRA tonight, with potential for a wind threat if storms can evolve into a complex and develop a line/bow echo of storms. This the thinking for the enhanced severe storm risk across portions of the fcst area near/north of I-94 tonight. (What stronger 0-3/0-6KM shear is progged tonight is across the northern portions of the fcst area) See SWODY1 for more info on tonights severe risks. Front goes thru very late tonight/early Wed morning with a switch to NW winds, some drying of the lower levels and rising hgts aloft behind the passing shortwave. After some small SHRA/TSRA chances early Wed morning, a generally dry day expected. Even with some cooling behind the front, mixed 925mb temps support the blend of guidance highs mostly in the mid 70s to lower 80s on Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 302 PM CDT Tue Jun 4 2019 Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good agreement in building ridge axis into the Upper Great Lakes Region. Subsidence underneath the upper level/surface ridge will allow for mostly sunny skies and dry weather. Temperatures are expected to be near or slightly above normal...with highs rising into the 70s to lower 80s. Main forecast concerns Friday night into Tuesday are precipitation chances Sunday into Tuesday. Upper level ridge breaks down over the Upper Great Lakes Region and upper level trough/closed low slowly moves into the Ohio River Valley Sunday into Tuesday. The forecast area remains on the northern periphery of the closed upper low and provides small chances of showers and thunderstorms mainly over the southern half of the forecast area. The 04.12z GFS/ECMWF/GEM are in decent agreement in digging upper level trough over the Northern Plains States/Upper Great Lakes region Monday into Tuesday. This will produce periodic small chances of showers/thunderstorms across the forecast area early next week. With the upper closed low/upper level trough over the forecast area for much of the period...temperatures will be near to slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures to be in the plus 14 to plus 18 degrees celsius range through the period and high temperatures are expected to climb mainly into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Jun 4 2019 Good VFR expected at KRST thru the afternoon and early evening. MVFR deck is looking to move out of the KLSE area by 20z with good VFR thru the rest of the afternoon/early evening. By mid to late evening an approaching front is expected to trigger a line of SHRA/TSRA. Plenty of detail differences on timing/coverage of SHRA/TSRA as the line would move across the taf sites. With confidence in the details on the lower side, added VCTS/CB to the KRST taf 03-06z and KLSE 04-07z for now. As timing details become clearer this can be refined. Front goes thru around 12z Wed, with winds becoming NW behind the front. Will have to watch for a period of MVFR cigs behind the front Wed morning, but for now left any lower deck sct as some weak subsidence should be moving into the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM...DTJ AVIATION...RRS
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Tue Jun 4 2019 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Grant- 345 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for parts of northeast Iowa...southeast Minnesota...and southwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected this evening. One round could move through early to mid evening, while another may hit going into the overnight hours. Storms would post a threat for damaging winds, but could also bring brief heavy rains, lightning, and hail. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday morning. A small chance of thunderstorms is forecast from Saturday night through Monday morning. Severe weather is not expected. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 055-051100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland- 345 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. The first threat of storms will move in early this evening, while a second line of storms could impact the area from late evening into the overnight hours. While damaging winds will be the main expected impact, storms will also bring a threat for brief heavy rain, lightning, and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday morning. A small chance of thunderstorms is forecast from Saturday night through Monday morning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT Tue Jun 4 2019
IAZ008>011-018-019-029-030-MNZ094-095-WIZ054-061-042045-
Clayton-Floyd-Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Mitchell-
Fillmore-Mower-Crawford-Grant-
227 PM CDT Tue Jun 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MITCHELL...
HOWARD...CLAYTON...FAYETTE...SOUTHWESTERN ALLAMAKEE...NORTHEASTERN
FLOYD...WINNESHIEK...CHICKASAW...SOUTHEASTERN MOWER...SOUTHWESTERN
FILLMORE...SOUTHERN GRANT AND SOUTHWESTERN CRAWFORD COUNTIES...
At 226 PM CDT, radar indicated thunderstorms were located along a
line extending from near Adams Minnesota to 6 miles south of
Garnavillo Iowa. Movement was east at 20 mph.
Wind gusts of 30 mph and pea size hail are possible with the
stronger of the storms.
Locations impacted include...
Decorah, Oelwein, Prairie Du Chien, Waukon, Cresco, New Hampton, West
Union, Guttenberg, Preston, Elkader, Spring Valley, Postville,
Monona, Fayette, Strawberry Point, Grand Meadow, Harmony, Calmar,
Cassville and Fredericksburg.
If a storm approaches your locations, seek shelter inside a building
until it passes.
LAT...LON 4291 9208 4291 9247 4367 9281 4380 9217
4266 9058 4268 9090 4266 9090 4264 9208
TIME...MOT...LOC 1926Z 252DEG 19KT 4358 9260 4277 9126
RRSSpecial Weather Statement National Weather Service La Crosse WI 314 PM CDT Tue Jun 4 2019 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-042215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 314 PM CDT Tue Jun 4 2019 ...Scattered Storms For The Rest Of The Afternoon... Scattered thunderstorms will march east across parts of the area through the rest of the afternoon, mostly south of Interstate 90. The stronger storms will produce brief, heavy downpours...pea sized hail...and wind gusts to 30 mph.
Special Weather Statement
National Weather Service La Crosse WI
422 PM CDT Tue Jun 4 2019
MNZ086-087-042215-
Olmsted-Dodge-
422 PM CDT Tue Jun 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND DODGE
COUNTIES...
At 421 PM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco,
Wasioja, Douglas, Eden, South Troy, and Potsdam.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4420 9274 4420 9233 4419 9232 4411 9232
4388 9282 4403 9298
TIME...MOT...LOC 2121Z 231DEG 26KT 4406 9274
CAThe Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
12 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.
Two inch diameter hail was reported in Dodge Center.
Quarter sized hail was reported just west of Dodge Center.
Up to quarter sized hail was reported just south of Kasson.
Tennis ball sized hail was reported in Dodge Center.
Two inch diameter hail was reported in Dodge Center.
Baseball sized hail fell in Kasson. The hail broke several vehicle windows and damaged the siding on houses.
Quarter sized hail was reported in Kasson.
Golf ball sized hail was reported in Kasson.
Half dollar sized hail was reported just east of Kasson.
Quarter sized hail was reported east of Mantorville.
The automated weather observing equipment at the Dodge Center airport recorded a wind gust of 69 mph.
A fifteen inch diameter tree was snapped north of Zumbro Falls.
A short-lived tornado moved through the southwest portions of Rochester. The roof of one home was partially removed and numerous trees were damaged along the path of the tornado.
An estimated 60 mph wind gust occurred in the Apache Mall area in Rochester. Numerous trees and power lines were blown down across the southwest part of the city. At one point, up to 2,000 customers were without power.
An estimated 60 mph wind gust occurred south of Oronoco.
The automated weather observing equipment at the Rochester airport measured a wind gust of 60 mph.
The automated weather observing equipment at the Rochester airport measured a wind gust of 64 mph.
Several trees were blown down in Kellogg.
An estimated 70 mph wind gust occurred west of Chatfield.
Trees were blown down east of Altura.
Wind gusts were estimated at 59 mph along Interstate 90 southeast of St.Charles.
A 58 mph wind gust was measured just south of Greenleafton.
A tree was blown down along State Highway 16 between Hokah and Houston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829732, 829736, 829738, 829740, 829746, 829742, 829744, 829748, 829752, 829749, 829751, 829795, 829769, 829774, 829771, 829783, 829782, 829785, 829787, 829802, 829790, 840297, 840298, 829799, 829804.